Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 134, NWS State College, PA

August 12, 2002Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2002, 7:41 PM EDT for Centre County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 7:41 PM EDT (23:41 UTC)
Expired
Aug 12, 2002, 8:30 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Whole counties

County Centre County, PA

The radar

The State College radar (KCCX), 15 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:45 PM EDTThunderstorm Wind 50 EState College, PATrees and wires were down in State College.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS51 KCTP 122341
SVRCTP
PAC027-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 PM EDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 830 PM EDT.

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STATE COLLEGE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT GAP AROUND 750 PM.
  CENTRE HALL AROUND 800 PM.
  POE VALLEY SP AND MILLHEIM AROUND 830 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. A WIND 
SENSOR ON TOP OF THE RIDER BUILDING IN DOWNTOWN STATE COLLEGE 
REPORTED A GUST TO 52 MPH. EXPECT GUSTS TO LOCALLY EXCEED 60 MPH. 
THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE 
PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE 
DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY 
FROM WINDOWS.

$$

LAT...LON 4087 7800 4074 7783 4081 7749 4091 7739

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:35 PM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 1:35 PM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT MON AUG 12 2002

...WORK ZONES OUT BY 330 PM...

...ZONES BY 4 PM...

CURRENT FCST NOT BAD...MAINLY MINOR ADJUSTMENTS.

...DISC...

...SHORT TERM...

WEAK DISTURBANCE FROM THE OHIO VALLEY WILL BRING CHC OF SHOWERS AND
STORMS TO THE THE AREA THIS AFTERNOON AND EARLY TONIGHT.

A FEW THE SHOWERS MIGHT PERSIST AS LATE AS EARLY TUE AM...MAINLY
ALONG THE NY BORDER.

WIND SHEAR NOT VERY GOOD...THUS SEVERE NOT LIKELY. ESTIMATED VIL
WOULD BE MID 50S.

REAL DRY OUT...HYDRO NOT A CONCERN...AS THINGS WILL MOVE...BUT
SLOWLY. BEST CHC OF SEEING RAIN WILL BE N AND W SECTIONS.

JUST BELOW HEAT ADVISORY FOR SUSQ VLY NEXT FEW DAYS.

...LONG TERM...

BEST CHC FOR SHOWERS AND STORMS STILL LOOKS TO BE THU...AS WEAKENING
FRONT NEARS. SHOWERS MIGHT LINGER NOW INTO THU NIGHT.

WILL TAKE A LOOK AT THE SAT THROUGH MONDAY PERIOD. MID AND LONG
RANGE SOLUTIONS SHOWING SOME VARIATION EACH DAY...SO WILL HAVE TO
SEE WHAT NCEP BRINGS TO LIGHT.

.CTP...NONE.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:43 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.